Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 296, NWS Norman, OK

May 26, 2000Canadian County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 26, 2000, 8:05 PM CDT for Canadian County, Oklahoma. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2000, 8:05 PM CDT (01:05 UTC)
Expired
May 26, 2000, 9:00 PM CDT
In force
55 min
Issued by
NWS Norman, OK
Area
Whole counties

County Canadian County, OK

The radar

The Norman radar (KTLX), 68 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:30 PM CDTHail 0.88Scott, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4172 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
2.3
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WUUS54 KOUN 270106
SVROKC
OKC017-270200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
805 PM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CANADIAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 900 PM CDT

* AT 805 PM CDT...DOPPLER RADAR INDICATED A LARGE SEVERE 
THUNDERSTORM CENTERED 16 MILES SOUTHWEST OF CALUMET...MOVING EAST AT 
15 MPH.

* LOCATIONS IN THE WARNING INCLUDE CALUMET...CONCHO...EL RENO AND
  UNION CITY

HAIL UP TO THE SIZE OF BASEBALLS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE INJURY AND DAMAGE TO PROPERTY. TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 70 MPH AND VERY LARGE HAIL. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

$$

LAT...LON 3566 9831 3539 9831 3536 9780 3568 9779

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:45 PM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, May 26, 1:45 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
145 PM CDT FRI MAY 26 2000

A COMPLICATED CONVECTIVE SCENARIO WILL CONTINUE TO EXIST THRU TONITE
ACROSS THE FORECAST AREA.  AS SUSPECTED YDAY..THE FOCUS FOR
INTIATION LATE THIS AFTERNOON AND THIS EVENING SHUD BE INVOF
RETREATING OUTFLOW BOUNDARY IN SW OK.

OF IMMEDIATE CONCERN IS THE CONVECTIVE EVOLUTION FOR THE REMAINDER
OF THE AFTERNOON THRU TONITE.  WE ARE BECOMING INCREASINGLY
CONCERNED ABOUT THE POTENTIAL FOR A SIGNIFICANT SVR WX
EPISODE..INCLUDING TORNADIC SUPERCELLS..ACROSS THE FORECAST AREA
BASED ON SEVERAL THINGS THAT ARE BECOMING APPARENT IN THE
OBSERVATIONAL DATA EARLY THIS AFTERNOON. VIS SAT PIX AND AREA RADARS
ARE INDICATING AN OUTFLOW BOUNDARY INTERSECTION INVOF KNOX CITY
TX..WITH THE OUTFLOW BOUNDARY FROM THE MORNING BOW ECHO BEGINNING TO
MIX NWD IN NC TX.  CURRENT WV IMAGERY IS SHOWING AN AMPLIFYING UPPER
LEVEL DISTURBANCE MOVING EWD TOWARD EL PASO TX ATTM..WHICH WILL
BEGIN INTERACTING WITH THE INSTABILITY AXIS BY AROUND 00Z.
HOWEVER..TWO FEATURES WHICH GRAB OUR ATTENTION THE MOST ARE THE SFC
PRESSURE FALLS NOW DEVELOPING WWD ACROSS NC TX FROM 16-18Z..AND
EVIDENCE OF A MESOLOW DEVELOPING NEAR KCDS.  THIS FEATURE WAS
SUGGESTED BY THE 12Z ETA..AND AT LEAST SO FAR..OBSERVATIONAL DATA
SUPPORT THIS IDEA. IF THE MESOLOW PERSISTS..IT WILL ACT TO STRONGLY
BACK THE LOW LEVEL FLOW FIELD BY LATE AFTERNOON/EARLY EVENING ACROSS
THE SRN HALF OF THE AREA..RESULTING IN VERY FAVORABLE HODOGRAPHS.
COUPLE THESE FACTORS WITH CAPES 4000-6000 J/KG AND MUCH LOWER LFC
HGHTS THAN YDAY SPELLS TROUBLE. THESE FEATURES WILL BE CLOSELY
MONITORED THRU THE AFTERNOON.

REGARDLESS..EVOLUTION OF ANOTHER MCS IS EXPECTED OVERNITE WITH
ATTENDANT SVR WX AND HEAVY RAINFALL THREAT.  WILL AGAIN NEED TO
CLOSELY ASSESS THE FLASH FLOODING POTENTIAL OVERNITE.  HOWEVER..ATTM
IT SEEMS AS THOUGH THE MOST FOCUSSED THREAT FOR HEAVIEST PRECIP WILL
BE SOUTH AND EAST OF WHERE 3 TO 6 INCH RAINS FELL LAST NITE.

THREAT FOR SHOWERS AND STORMS WILL PERSIST ON SAT AS MAIN FRONTAL
BOUNDARY /ALTHOUGH WEAKENING WITH TIME/ WILL SLOWLY SAG SWD THRU THE
FA.  SRN SECTIONS OF THE AREA MAY BE UNDER THE GUN YET AGAIN FOR
MORE SVR TOMORROW EVENING/NITE. WILL NEED TO WATCH HEAVY RAIN
POTENTIAL IN THE SE ZONES SAT NITE.  CLASSIC NOCTURNAL HEAVY RAIN
EVENT IS HINTED AT IN THE LATEST MODEL RUNS..ALTHOUGH THE BEST MASS
INFLOW MAY SET UP JUST TO THE SOUTHEAST OF OUR AREA BY AFTER 06Z
SUNDAY. SLIGHT CHANCE OF SHOWERS/STORMS WILL BE CARRIED INTO SUNDAY
MORNING IN THE SE.

REMAINDER OF THE FA LOOKS TO HAVE A DRY DAY ON SUNDAY AND MOST OF
MEMORIAL DAY. HOWEVER..THE NEW CANADIAN/MRF RUNS SUGGEST A SFC TROF
DVLPG INVOF NW OK BY MONDAY EVENING..WITH MOISTURE RETURNING AS
WELL. THIS MAY WARRANT SLIGHT CHC POPS IN PORTIONS OF THE WEST
MEMORIAL DAY EVENING.  POPS WILL CONTINUE THRU TUES/WED AS SFC TROF
AND WEAK FRONT ONCE AGAIN HANG UP IN THE AREA.
 MILLER

PRELIM NUMBERS..SUBJECT TO CHANGE..
OKC   67  86  62  91 /  70  30  10  10
HBR   67  88  61  92 /  60  30  10  10
SPS   68  91  64  93 /  70  30  20  10
GAG   58  85  56  90 /  60  10  10  10
PNC   66  84  59  88 /  70  20  10  10
DUA   72  91  66  90 /  50  40  40  20

OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 26, 7:33 PM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
733 PM CDT FRI MAY 26 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    S SIDE ALTUS             OK   .88 INCH HAIL
05/26/00   JACKSON                        HAM RADIO

CW
Local storm report, May 26, 7:45 PM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
745 PM CDT FRI MAY 26 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    9 S ALTUS                OK    1.00 INCH HAIL
05/26/00   JACKSON                        HAM RADIO

CW
Local storm report, May 26, 7:47 PM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT FRI MAY 26 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0742 PM    HUMPHRIES                OK    2.50 INCH HAIL
05/26/00   JACKSON                        ALTUS EOC

CW
Local storm report, May 26, 7:51 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT FRI MAY 26 2000 (COR FOR TIME)

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0657 PM    WEATHERFORD               OK   1.00 INCH HAIL
05/26/00   CUSTER                         HAM RPT

CW
Local storm report, May 26, 7:51 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT FRI MAY 26 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1157 PM    WEATHERFORD               OK   1.00 INCH HAIL
05/26/00   CUSTER                          HAM RPT

CW
Local storm report, May 26, 7:57 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT FRI MAY 26 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    8 W GEARY                 OK   1.00 INCH HAIL
05/26/00   BLAINE                         PUBLIC RPT

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:07 PM CDTTornado WarningOUNCaddo, Washita38 min
May 26, 7:11 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman49 min
May 26, 7:18 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian27 min
May 26, 7:35 PM CDTTornado WarningOUNCaddo25 min
May 26, 7:52 PM CDTSevere Thunderstorm WarningOUNKiowa53 min
May 26, 7:57 PM CDTTornado WarningOUNCaddo48 min
May 26, 8:16 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Washita59 min
May 26, 8:38 PM CDTFlash Flood WarningOUNCaddo3 hr
May 26, 8:44 PM CDTSevere Thunderstorm WarningOUNCaddo46 min
May 26, 8:58 PM CDTSevere Thunderstorm WarningOUNCanadian47 min
May 26, 10:28 PM CDTSevere Thunderstorm WarningOUNCleveland32 min
May 26, 10:41 PM CDTSevere Thunderstorm WarningOUNPottawatomie34 min
May 26, 11:13 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole47 min
May 26, 11:43 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie47 min
May 26, 11:45 PM CDTSevere Thunderstorm WarningOUNBryan45 min
May 26, 11:57 PM CDTSevere Thunderstorm WarningOUNHughes, Seminole48 min
May 27, 2:47 PM CDTSevere Thunderstorm WarningOUNCotton43 min
May 27, 3:06 PM CDTSevere Thunderstorm WarningOUNBryan39 min
May 27, 3:43 PM CDTSevere Thunderstorm WarningOUNBryan62 min
May 27, 4:58 PM CDTSevere Thunderstorm WarningOUNJohnston47 min
May 27, 5:21 PM CDTSevere Thunderstorm WarningOUNBryan39 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.